Hi there, everyone! I'm new to this, meaning both the forum and UC itself, so forgive me if I'm missing any important information. There is a lot going on here, so I'll try to condense it all to get every detail.
I have been dating a wonderful man for 3 years now who happens to have UC (24 years old), for this entire time, and from his diagnosis in 2010, he hasn't had so much of a bad flare as occasional bloody stool, to which he'd take the Mesalmine enema for about
a week and the problem would go away.
More recently, due to moving, lack of funds, and no insurance, he hasn't been able to see another GI doctor to get more Mesalmine after it ran out. about
3 weeks ago, he finally got to a GI in our area and was given another dosage, he was also scheduled for a colonoscopy. Until this point, he had only been having bloody stool, but it seemed right away, after taking the Mesalamine enema that he got worse. He was now getting severe stomach cramps that he'd never had before with UC. When we saw the doctor for the colonoscopy, he instead prescribed him Lialda, the oral Mesalmine, and he has since been taking 4 of those each morning. Now, I'm not really sure why he seemed able to take the enema in the past, but now has some kind of intolerance.
After the scheduled colonoscopy, he was vomiting and couldn't seem to hold his bowels and was promptly taken to the ER where he was admitted to the hospital for almost a full week (also turns out he somehow got Campylobacter food poisoning, which I'm assuming made the flare 20x worse). While there, he was given the Lialda, Morphine, and Percocet (for the severe abdominal pain) and antibiotics (for the food poisoning). The GI at the hospital told us that he should get better by just taking Lialda every day and when he was discharged this past Wednesday, we found that not to be the case. He called in an order of Prednisone (the doctors at the hospital were reluctant to give it to him since he showed early signs of hip deterioration from earlier use of Prednisone) on Friday and has been taking 4, 10MG tablets since Saturday morning.
He is incredibly weak, can hardly get out of bed to move around, and has a really hard time eating with no apetite. He was about
159 pounds before entering the hospital and has now dropped to 143 (maybe lower by now). He's been this way since returning from the hospital. He also has been getting terrible acid reflux and hot/cold flashes (maybe from morphine withdraw? Either way, can't seem to get relief from it and appears to be worse during the day). Ever since I have been spending most of my days reading this forum and other sources to try and soothe his symptoms. Nights are the worst, during the day things can look optimistic, fewer bowel movements, hardly any blood, but when night comes and it's time to sleep, he seems to be running to the bathroom more frequently (with blood) and has really awful stomach pains that keep him from sleeping (doesn't help that the steroids keep him up also). Since being hospitalized and even being at home, he has not had a good full night of sleep.
Eating has been minimal as well. I was giving him Ensure Clear to get some protein in his system, at the least, but after some research today and a really bad night of stomach pains last night prior to finishing an entire Ensure Clear bottle (something he has not done yet) I've decided to stop giving it to him and am trying to find other foods to get him. Thinking maybe some homemade juices with foods he can have and that can help soothe him. So far he's had some Jello (seems to stay with him), Applesauce (thought maybe it gave him the acid reflux, stopped eating it), and plain regular waffles (just one, can't seem to eat any more than that). I also tried giving him a banana yesterday when the acid was bad, he took a few small bites and gagged, so I don't think I'll try that again.
So far this has been a nightmare. His quality of life has changed drastically and at times I feel like I can't do anything. I feel really helpless when his pain is super intense and I just can't do anything to soothe it. We're gonna try to get an appointment tomorrow (darn Holiday weekend) and see what can be done, also to start taper on Prednisone. I almost feel like he's not getting better. I really don't know what to do for him, especially when night comes. Any suggestions? Help? As I've said prior, this whole thing is completely new to me, I just don't want the man I love to suffer anymore.
Pantoprazole Sod Dr (40MG tablet, take every morning, prescribed by Dr at the hospital), Prednisone (4, 10MG tablets), Lialda (4, 1.2GM tablets). He was taking Percocet (5-325) for the pain as needed every 4-6 hours, but I had him stop taking them so he doesn't grow dependent.